A capital allocation based on a solvency exchange option

Joseph H.T. Kim, Mary R. Hardy

Research output: Contribution to journalArticlepeer-review

17 Citations (Scopus)


In this paper we propose a new capital allocation method based on an idea of [Sherris, M., 2006. Solvency, capital allocation and fair rate of return in insurance. J. Risk Insurance 73 (1), 71-96]. The proposed method explicitly accommodates the notion of limited liability of the shareholders. We show how the allocated capital can be decomposed, so that each stakeholder can have a clearer understanding of their contribution. We also challenge the no undercut principle, one of the widely accepted allocation axioms, and assert that this axiom is merely a property that certain allocation methods may or may not meet.

Original languageEnglish
Pages (from-to)357-366
Number of pages10
JournalInsurance: Mathematics and Economics
Issue number3
Publication statusPublished - 2009 Jun

Bibliographical note

Funding Information:
The authors thank Harry H. Panjer for helpful comments. This research was partially supported by the Natural Sciences and Engineering Research Council of Canada. Joseph Kim acknowledges the support in part by the Ph.D. Grant of the Society of Actuaries and the Casualty Actuarial Society.

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Economics and Econometrics
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'A capital allocation based on a solvency exchange option'. Together they form a unique fingerprint.

Cite this